Hail, Rockdale
- When
- April 2, 12:00 AM EST to 12:05 AM EST
- Where
- Rockdale County, Conyers to Milstead
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.670, -84.020
The public observed nickel-sized hail in the Conyers area.
S. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A series of upper troughs were moving through a large, deep upper trough centered in the mid part of the U.S. One such upper trough and associated cold front were sweeping through the southeast U.S. on April 1st, with another stronger system on the 2nd. Widespread heavy rain was observed in central Georgia with the first system. Several creeks and streams exceeded bankful and several roads and low-lying areas in central Georgia counties, especially around Macon, were flooded. This evolved into a minor severe weather event during the early morning hours of April 2nd. A more significant severe weather outbreak was observed when the main upper system and cold front swept into the southeast U.S. late on April 2nd and into the early morning hours of the 3rd. A narrow line of thunderstorms, with a noteable lack of lightning, produced damaging winds gusts of at least 60 mph as it moved across the Floyd and Calhoun areas of northwest Georgia. The line weakened considerably as it tracked further eastward into the state after midnight on the 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 1, 8:52 PM EST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 952 PM EDT WED APR 1 2009 .UPDATE... CONVECTION ACROSS THE SOUTHERN REACHES OF THE FORECAST AREA IS DRIFTING NORTHWARD...AND MODELS SUGGEST THIS TREND WILL CONTINUE OVERNIGHT. DEWPOINTS ARE IN THE LOWER 60S SOUTH OF A WEAK FRONTAL BOUNDARY STALLED NEAR AN ATLANTA TO ATHENS LINE...WITH LOWER 50 DEWPOINTS IN NORTH GA. ALTHOUGH INSTABILITIES WILL REMAIN WEAK OVERNIGHT...EXPECT AN ACTIVE SW FLOW ALOFT TO HELP CONTINUE THE SPREAD OF CONVECTION NORTHWARD THROUGH THE NIGHT. THEREFORE... UPDATED ZONES TO INCREASE POPS AND ADD WORDING FOR SLIGHT CHANCE OF THUNDERSTORMS FURTHER NORTH INTO THE ATLANTA AREA AFTER MIDNIGHT. EXPECT JUST SHOWERS OVER EXTREME NORTH GA WHERE THE COOLER...MORE STABLE AIRMASS WILL PERSIST. OTHERWISE...REST OF FORECAST LOOKS ON TRACK AT THIS TIME. /39 ...........................PREVIOUS FORECAST.................... .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... COLD FRONT MAKING ITS WAY ACROSS NORTH GEORGIA THIS AFTERNOON...WITH AREA OF SHOWERS/ISOLATED THUNDERSTORMS AFFECTING MAINLY SOUTHERN PORTIONS OF THE STATE. MODELS SIMILAR WITH THIS BOUNDARY PUSHING INTO SOUTH GEORGIA BY DAYS END...THEN BEGINNING TO DRIFT BACK TO THE NORTH LATE TONIGHT/EARLY THURSDAY AS A WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. DEEPER MOISTURE BACK ON THE INCREASE ACROSS ALL OF THE CWA BY 12Z THURSDAY AS THE BOUNDARY MEANDERS ACROSS SOUTH CENTRAL GEORGIA AND A STRONG LOW PRESSURE SYSTEM MOVES EAST INTO THE LOWER MISSISSIPPI VALLEY. INGREDIENTS COMING TOGETHER FOR STRONG TO SEVERE STORMS AND HEAVY RAIN WITH THIS SYSTEM. SPC PEGGING MUCH OF SOUTHEAST U.S. FOR SLIGHT RISK OF SEVERE STORMS WITH PORTIONS OF CENTRAL GEORGIA IN MODERATE RISK WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. HEAVY RAIN ALSO A GOOD POSSIBILITY...BUT SO FAR HPC SHOWING HEAVIEST AMOUNTS STAYING SOUTH OF OUR AREA. HOWEVER 1 TO 2 INCH TOTALS POSSIBLE OVER PORTIONS OF CENTRAL GEORGIA IN HEAVIEST RAIN. MODELS SHOW THE LOW LIFTING INTO THE TENNESSEE VALLEY REGION THURSDAY NIGHT ...PULLING ITS ATTENDANT COLD FRONT ACROSS OUR CWA...WITH BULK OF SHOWERS AND THUNDERSTORMS SHIFTING EAST OF OUR AREA AFTER MIDNIGHT. THE LOW CONTINUES TO LIFT NORTHEAST INTO THE OHIO VALLEY FRIDAY WITH THE COLD FRONT MOVING OFF THE SOUTHEAST U.S. COAST. MUCH DRIER AIR SPREADS INTO THE SOUTHEAST U.S BEHIND THE FRONT...WITH DRY FORECAST AND NEAR NORMAL TEMPS ON TAP FOR NORTH AND CENTRAL GEORGIA FRIDAY. .LONG TERM /SATURDAY THROUGH WEDNESDAY/... DRY FORECAST CONTINUES INTO SATURDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE AREA. EXTENDED PROGS SIMILAR WITH THIS HIGH SHIFTING OFF THE SOUTHEAST U.S. COAST LATE SATURDAY NIGHT/EARLY SUNDAY AS A LOW PRESSURE SYSTEM LIFTS INTO THE GREAT LAKES REGION...PULLING A COLD FRONT INTO THE LOWER MISSISSIPPI VALLEY. DEEPER MOISTURE BACK ON THE INCREASE ACROSS MAINLY WEST GEORGIA SUNDAY AFTERNOON AS THE FRONT APPROACHES...THEN ACROSS THE REST OF THE COUNTY WARNING SUNDAY NIGHT AS THE FRONT PUSHES THROUGH. LATEST GFS RUN SHOW THE FRONT WELL EAST OF THE CWA BY MONDAY AFTERNOON...BUT COULD SEE A FEW LINGERING SHOWERS ACROSS THE EXTREME NORTH MONDAY IN WRAP- AROUND. SURFACE HIGH PRESSURE BECOMES RE-ESTABLISHED ACROSS THE SOUTHEAST U.S. TUESDAY WITH DRY FORECAST FOR NORTH AND CENTRAL GEORGIA LOOKING GOOD INTO MID WEEK. && .AVIATION... A FRONTAL BOUNDARY HAS PULLED UP NEARLY STATIONARY NEAR THE ATLANTA METRO AREA WITH DEWPOINTS IN THE LOWER 50S NORTH OF ATLANTA...AND 60S SOUTH. CURRENT SATELLITE SHOWS ATL JUST NORTH OF MVFR CIGS (BKN025) SEEN AT CCO AND FFC...AND THESE CIGS SHOULD ADVECT INTO ATL AREA BY 00Z ISSUANCE. WITH LOSS OF DAYLIGHT HEATING AND A MOIST BOUNDARY LAYER IN PLACE...EXPECT CIGS TO GRADUALLY LOWER THIS EVENING...REACHING IFR CONDITIONS (OVC007) BY 05Z...THEN LIFR (OVC005) BY 08Z IF NOT SOONER. THE COMBINATION OF AN ACTIVE SW FLOW ALOFT INTERACTING WITH THE STALLED BOUNDARY WILL BRING SCATTERED SHOWERS TO THE ATLANTA AREA OVERNIGHT. WILL HANDLE THIS WITH A TEMPO SHRA BETWEEN 08-12Z. MAY SEE A BREAK IN THE RAIN BETWEEN THU 12-18Z BEFORE PREVAILING -RA SPREADS BACK INTO THE ATLANTA AREA...WITH THE OCCASIONAL MODERATE SHOWER. CIGS WILL IMPROVE SLIGHTLY WITH OVC007 BY 15Z...THEN BKN012 BY 18Z. HOWEVER THE OCCASIONAL MODERATE SHOWER BETWEEN 18-21Z WILL BRING CIGS TEMPORARILY BACK DOWN TO IFR LEVELS THRU THU AFTERNOON. NOT EXPECTING TSTMS TO BE A THREAT AT ATL UNTIL 21Z OR LATER...SO PLAN TO SHOW VCTS BY 21Z WITH PROB30 MODERATE TSTM THRU FRI 00Z. WILL BRING CIGS BACK DOWN TO PREVAILING IFR BY 21Z AS WELL. IT APPEARS AT THIS TIME...THE GREATER THREAT OF +TSTMS AT ATL WILL BE AFTER FRI 00Z. /39 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 57 62 54 67 41 / 30 60 70 5 5 ATLANTA 58 67 54 63 45 / 30 60 70 0 5 BLAIRSVILLE 52 62 50 59 37 / 20 60 70 20 10 CARTERSVILLE 57 67 51 60 37 / 40 70 70 10 10 COLUMBUS 62 71 56 69 47 / 40 70 70 0 5 GAINESVILLE 56 63 54 64 43 / 40 60 70 10 10 MACON 59 69 59 72 44 / 50 60 70 5 5 ROME 56 71 53 62 39 / 30 70 70 5 10 PEACHTREE CITY 57 69 53 63 34 / 30 60 70 0 5 VIDALIA 59 70 60 74 46 / 60 80 70 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 49
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 818 PM EDT WED APR 1 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-021015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 818 PM EDT WED APR 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT...MAINLY ACROSS CENTRAL GEORGIA. .SYNOPSIS... A STALLED FRONTAL BOUNDARY ACROSS CENTRAL GEORGIA WILL DRIFT NORTHWARD OVERNIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...AND MAINLY SOUTH OF A LINE FROM COLUMBUS TO MACON TO WARRENTON THIS EVENING...THEN SOUTH OF A LINE FROM ROME TO ATHENS LATER TONIGHT. .DISCUSSION... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS PORTIONS OF CENTRAL GEORGIA...MAINLY ALONG AND SOUTH OF A COLUMBUS TO MACON TO WARRENTON LINE. THE AREA OF CONVECTION IS EXPECTED TO GRADUALLY LIFT NORTHWARD LATER TONIGHT WITH THE FRONTAL BOUNDARY. INSTABILITIES WILL REMAIN WEAK...WITH CAPE VALUES BETWEEN 100 TO 400 AND LIFTED INDEX VALUES NEAR ZERO TO MINUS ONE. ALSO... VERY LITTLE WIND SHEAR WILL BE PRESENT...AND THEREFORE NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT...SOME OF WHICH COULD BE SEVERE. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED ON THE REMAINING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1015 PM EDT WED APR 1 2009 GAZ078-079-089>091-020315- 1015 PM EDT WED APR 1 2009 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN CHATTAHOOCHEE... MARION...MUSCOGEE...HARRIS AND TALBOT COUNTIES UNTIL 1115 PM EDT... AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF THUNDERSTORMS WITH HEAVY RAIN INCREASING IN COVERAGE AND INTENSITY ACROSS WEST CENTRAL GEORGIA. THE LEADING EDGE OF THE THUNDERSTORMS EXTENDED FROM COLUMBUS...TO BUENA VISTA...AND WAS MOVING NORTHEAST AT 25 MPH. THE GROUND IS SATURATED IN THIS AREA FROM RECENT HEAVY RAINFALL. ADDITIONAL RAINFALL WILL RESULT IN NEAR TOTAL RUNOFF...AND POTENTIALLY MINOR FLOODING OF STREETS...LOW-LYING...FLOOD PRONE AREAS...AS WELL AS SOME CREEKS AND STREAMS. IN ADDITION...CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1121 PM EDT WED APR 1 2009 GAZ069-079-080-089-091-020415- 1121 PM EDT WED APR 1 2009 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN TAYLOR...NORTHERN MARION...MUSCOGEE...TALBOT AND UPSON COUNTIES UNTIL 1215 AM EDT... AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF THUNDERSTORMS...WITH HEAVY RAIN...MOVING NORTHEAST ACROSS WEST CENTRAL GEORGIA...FROM COLUMBUS...TO JUNIPER IN NORTHERN MARION COUNTY...TO BUTLER...TO THOMASTON...MOVING NORTHEAST AT 25 MPH. THE GROUND IN THE AFFECTED AREA REMAINS SATURATED FROM RECENT HEAVY RAIN. RUNOFF FROM THESE THUNDERSTORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
The Atlanta radar (KFFC), 61 km away, was scanning. The volume nearest the first event began at 05:02 UTC.
14 flood, 5 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
The public observed nickel-sized hail in the Conyers area.
The public reported a lightning strike to a tree at a private residence on Bridge Point Drive. The tree was destroyed with tree debris scattered all about the immediate adjacent area. In addition, a light fixture near the tree was blown.
The Polk County Fire and Rescue Department reported that penny-sized hail fell for up to 20 minutes in the Antioch area. Radar data suggests that penny-sized hail likely fell from Antioch to northeast of Aragon.
The public observed nickel-sized hail in the Duluth area. Exact time and location obtained from radar data.
The public observed penny-sized hail in the Mableton, Floyd, and Dunn Hills area.
The Monroe County Sheriff's Department observed nickel-sized hail in the Forsyth area.
The Crisp County Emergency Management Director reported extensive flooding across Crisp county as a result of rainfall of five inches or more that had fallen on saturated ground from several prior weeks of wet conditions and above normal rainfall. Several roads within the county had to be closed as culverts were washed out and the roads were rendered impassable. Many roads in the Cordele area were inundated with high water during the height of the flooding and had to be closed. In addition, several homes in the Cordele area sustained significant flood damage.
The Wheeler County Emergency Management Director reported that several dirt roads across the county were washed out from heavy rain. Minor flooding was also observed to fields and woodlands near streams and creeks. Over six inches of rain fell in parts of the county over a 3-day period. This was on top of saturated soils from prior weeks of above normal rainfall.
The Toombs County Emergency Management Director reported that up to 30 roads across the county had to be closed as a result of flooding from several days of heavy rain. Several dirt roads were washed out. Minor flooding was also observed to fields and woodlands near creeks and rivers in the county. More than six inches of rain fell in parts of the county. This rain fell on saturated soil from several prior weeks of above normal rainfall.
The Bibb County Emergency Management Director reported that around 100 homes in the Macon area experienced basement flooding as a result of several days of heavy rainfall. Parts of the county had a three-day rainfall total of five to six inches. This rain fell on saturated soils from prior weeks of above normal rainfall. In addition, up to 20 roads had to be closed as a result of flooding or ponding of water. Minor flooding was also observed in fields and woodlands adjacent to creeks, streams, and rivers across the county. Flood damages were generally the result of basement flooding, with only minor road repair or debris removal required.
The Crawford County Emergency Management Director reported that heavy rainfall had flooded some dirt roads in the county and rendered them impassable. Minor flooding was also observed in fields in woodlands adjacent to creeks and streams throughout the county. Damage was confined to minor debris removal.
The Jones County Emergency Management Director reported that eight dirt roads in the county were flooded, rendered impassable, and closed. Minor flooding of fields and woodlands adjacent to creeks and streams was also observed. Parts of the county experienced up to six inches of rain during a 3-day period.
The Monroe County Emergency Management Director reported that 13 roads across the county were flooded and rendered impassable from heavy rain over a 3-day period. Several dirt roads were washed out. Minor flooding of fields and woodlands along creeks, streams, and rivers was also observed. Up to five inches of rain fell in parts of the county during the event.
The Upson County Emergency Management Director reported that several roads were closed as a result of flooding. Minor flooding of fields and woodlands near creeks and streams within the county was observed. Up to five inches of rain had fallen across parts of the county over a 3-day period.
The Baldwin County Emergency Management Director reported that some roads were closed as a result of ponding of water on the roads from several days of heavy rainfall. Parts of the county received five to six inches of rain over a three day period, on top of prior saturated soils from several weeks of above normal rainfall. Minor flooding of fields and woodlands near creeks was also observed. Damage was confined to debris removal.
The USGS gage on Turnpike Creek reached the flood stage of 10.0 feet on April 2nd at 650 pm EDT. However, general flooding was observed in lowland areas near the creek as early as 230 pm EDT on April 2nd. The creek crested at 10.69 feet at 200 am EDT on April 3rd and dropped below the flood stage at 130 pm EDT on April 3rd. Minor flooding of lowlands and fields adjacent to the creek experienced flooding during this time frame. Damage was confined to minor debris removal.
The Johnson County Emergency Management Director reported flooding to woodlands and adjacent fields and lowlands along Swain Creek in the eastern part of the county and the Little Ohopee River near Kite. Power line road was washed out and closed. Six other roads in the area had water flowing over the road. In addition, three camp houses along the Oconee River on the western side of the county were threatened from high water. The combination of saturated soil and windy conditions caused six trees to fall on homes near the Oconee River resulting in minor damage to the structures.
The Floyd County Emergency Management Director and the Rome News Tribune reported that a narrow, 5 to 10-mile wide line of thunderstorms produced damaging wind gusts of at least 60 mph from the southwest to the northeast part of the county. Several large trees were blown down in the Cave Spring, Rome, and Shannon areas. Extensive damage was reported to about seven homes in Rome on Fernwood Drive, Shoreline Drive, Brookwood Avenue, East Fourth Street, East Glover Street, and Flannery Street. Six homes were damaged in Cave Spring from downed trees.
The Gordon County Emergency Management Director reported that strong straight line winds associated with a line of thunderstorms blew down several trees and power lines from Calhoun to Redbud. A haybarn near Calhoun was destroyed with the debris scattered all about the adjacent field.
The public reported that a portion of the siding and part of the roof was blown off an apartment building.
The USGS gage on William Swamp Creek at Davisboro reached its flood stage of 10.0 feet at 400 pm EDT on April 3rd. The creek remained above flood stage until 330 pm EDT that day. The creek crested at 10.24 feet at 930 am EDT on April 3rd. Minor flooding of woodland and fields along the creek were observed. Damage was confined to minor debris removal.
The USGS stream gage on Turkey Creek at Byromville rose above the flood stage of 10.0 feet on April 3rd at 456 am EDT. It remained above flood stage through 637 pm EDT the same day. The creek crested at 10.46 feet at 930 am EDT on April 3rd. Damage was confined to debris removal near the creek.
The USGS stream gage on the Little River south of Washington on the Wilkes/Taliaferro county line briefly reached and exceeded its flood stage of 19.0 feet on April 3rd. The river reached its flood stage of 825 am EDT on April 3rd, crested at 830 am EDT, and then dropped below flood stage at 835 am EDT. Minor flooding was observed along the woodlands and fields near the river. Damage was confined to minor debris removal.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161004, 161765, 161008, 161012, 161448, 161020, 167642, 167644, 167645, 167647, 167648, 167649, 167650, 167659, 167646, 167643, 167652, 161762, 161976, 161764, 167656, 167641, 167657.